Alert archive / Arizona / Flash Flood Warnings in 2023
Flash Flood Warning 7, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 7, 2023, 1:27 PM MST for Cochise County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2023, 1:27 PM MST (20:27 UTC)
- Expired
- Aug 7, 2023, 4:16 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 131 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1420 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1681 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.3
The text
As transmitted.
428
WGUS55 KTWC 072027
FFWTWC
AZC003-072330-
/O.NEW.KTWC.FF.W.0007.230807T2027Z-230807T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
127 PM MST Mon Aug 7 2023
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Northeastern Cochise County in southeastern Arizona...
* Until 430 PM MST.
* At 127 PM MST, Doppler radar indicated thunderstorms producing
heavy rain in northeast Cochise County. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
San Simon.
This includes the following streams and drainages...
San Simon River and Happy Camp Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3222 10941 3229 10949 3238 10934 3234 10917
3224 10909 3218 10917 3216 10933
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
WJM2 follow-up statements
089
WGUS75 KTWC 072110
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
210 PM MST Mon Aug 7 2023
AZC003-072330-
/O.CON.KTWC.FF.W.0007.000000T0000Z-230807T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
210 PM MST Mon Aug 7 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST THIS
AFTERNOON FOR NORTHEASTERN COCHISE COUNTY...
At 210 PM MST, Doppler radar indicated thunderstorms producing heavy
rain east of Willcox near and south of I-10. Between 1.5 and 2
inches of rain have fallen. Additional rainfall amounts of 1 to 1.5
inches are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
San Simon.
This includes the following streams and drainages...
San Simon River and Happy Camp Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3222 10941 3229 10949 3238 10934 3234 10917
3224 10909 3218 10917 3216 10933
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
WJM514
WGUS75 KTWC 072316
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
416 PM MST Mon Aug 7 2023
AZC003-072326-
/O.CAN.KTWC.FF.W.0007.000000T0000Z-230807T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
416 PM MST Mon Aug 7 2023
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN COCHISE
COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures as heavy
flow continues in some washes.
LAT...LON 3222 10941 3229 10949 3238 10934 3234 10917
3224 10909 3218 10917 3216 10933
$$
WJMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 9:21 AM MST, 4 hours 6 minutes earlier.
Area forecast discussion, Aug 7, 9:21 AM MST, 4 hours 6 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 921 AM MST Mon Aug 7 2023 .SYNOPSIS...Somewhat more typical monsoon weather is expected this week with temperatures running closer to normal with scattered afternoon and evening thunderstorms across much of southeast Arizona. && .DISCUSSION...The 12z 500 mb chart placed the center of a strong high over the Texas Big Bend with southwest flow aloft over the area. Mid-level temperatures have also cooled in the past 24 hours, to -4 to -5 C versus -2C. PW values are significantly higher versus 24 hours ago also with values mostly ranging from 1" to 1.6" with localized areas up to 1.8". 16z infrared satellite imagery showed partly to mostly cloudy conditions across eastern half of the forecast areas with radar showing a few light showers or virga. Today will be a bit more active with localized severe storms and heavy rainers this afternoon and evening, mostly east of a Safford to Tucson to Nogales line with a focus on Cochise county. Latest HRRR hinting at outflows pushing north from evening Sororan storms keeping chance of elevated storms into the overnight hours. Oh, and this is nice to say. Highs today will be COOLER versus Sunday by 3 to 7 degrees depending on location, but still running several degrees above normal. && .AVIATION...Valid through 08/12Z. Afternoon -SHRA/-TSRA are possible for the whole forecast area. Sfc winds around -SHRA/TSRA are possible at producing FEW-SCT Clouds vAOA 10-15k and SCT-BKN AOA 20k AGL for areas south and east of Tucson thru 07/13Z and again from 08/0Z thru the end of the period. Otherwise SKC conditions. Sfc winds NW-WLY 10-15 kts gusting up to 25kts from 07/21Z thru 08/03Z, otherwise follow diurnal trends and generally remain under 10 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Daily rounds of showers and thunderstorms each afternoon through the weekend. Any storms that do form are capable of producing erratic and gusty outflows. Daytime temperatures remain a few degrees above normal before increasing next weekend. Minimum RH in the lower elevations range from 20-35% and 40-50% in the higher elevations today and decreasing to 10-20% and 20-30% by the weekend. && .CLIMATE...The consecutive day streak of highs 100 degrees or hotter in Tucson stands at 52 days. The probabilities each day this week of NOT hitting 100 degrees is less than 10%. && .PREV DISCUSSION...The upper level high that has dominated our weather with very hot temperatures continues to weaken a bit and drift east. The southerly flow that developed over the area continues to advect moisture into Arizona with PWs on the rise. The result of these changes will be cooler, closer to normal, temperatures and scattered afternoon and evening showers and thunderstorms through the work week. As is typical in this scenario, the convective potential each day will partly depend on the previous day/evenings convection. Next weekend an upper low is forecast to develop just off the California coast and will play a roll in the amount of storm coverage we will have. If the flow overhead becoming more southwesterly then there will be gradual drying and a decrease in storm coverage. Then the early part of the following week we could see a more pronounced warming and drying trend once again. Plenty of time to see how that may or may not unfold. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Aug 7, 1:08 PM MST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
108 PM MST Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM Hail 6 ESE Sierra Vista 31.54N 110.23W
08/07/2023 E1.00 inch Cochise AZ Public
Quarter sized hail.
&&
GRGLocal storm report, Aug 7, 1:09 PM MST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
109 PM MST Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 PM Hail 6 SE Sierra Vista 31.50N 110.26W
08/07/2023 E1.00 inch Cochise AZ Trained Spotter
Quarter sized hail and 1in of rain in 45
minutes.
&&
GRGThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 5:12 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 48 min |
| Aug 6, 5:23 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
| Aug 6, 5:40 PM MST | Flash Flood Warning | TWC | Cochise, Santa Cruz | 3 hr |
| Aug 6, 5:54 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 35 min |
| Aug 6, 6:40 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 65 min |
| Aug 6, 7:01 PM MST | Special Weather Statement | TWC | 44 min | |
| Aug 6, 7:14 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Aug 6, 7:26 PM MST | Flash Flood Warning | TWC | Santa Cruz | 3 hr |
| Aug 7, 12:52 PM MST | Dust Storm Advisory | TWC | Cochise | 3 hr |
| Aug 7, 12:55 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 35 min |
| Aug 7, 1:01 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 44 min |
| Aug 7, 1:02 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 43 min |
| Aug 7, 1:21 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 7, 1:25 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 33 min |
| Aug 7, 1:30 PM MST | Areal Flood Advisory | TWC | Cochise | 109 min |
| Aug 7, 1:33 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 39 min |
| Aug 7, 1:56 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 34 min |
| Aug 7, 2:06 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 25 min |
| Aug 7, 2:32 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 43 min |
| Aug 7, 3:09 PM MST | Severe Thunderstorm Warning | TWC | Graham | 51 min |
| Aug 7, 3:57 PM MST | Severe Thunderstorm Warning | TWC | Graham | 48 min |
| Aug 7, 3:59 PM MST | Areal Flood Advisory | TWC | Graham | 3 hr |
| Aug 7, 4:25 PM MST | Flash Flood Warning | TWC | Graham | 3 hr |
| Aug 7, 4:29 PM MST | Severe Thunderstorm Warning | TWC | Pima | 28 min |
Nearby
Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.